Vitamin D toxicity can be a serious condition that occurs when people take too much vitamin D for at least a month or more. It’s important to get enough of this vitamin by consuming foods that are fortified with it, especially dairy products. Some people assume that taking more than is recommended, via extra supplements, translates to better health, but this is not the case. Exceeding the recommended daily allowance (5 mcg or 200 IU for most children and adults, and increasing levels for adults over 51) may have a detrimental effect and result in serious illness.
When vitamin D toxicity occurs, it causes hypercalcemia, which are overly high calcium blood levels. This condition is associated with a variety of symptoms. People may experience reduced appetite, nausea, and/or vomiting. Another gastrointestinal symptom affecting some is constipation.
Additional vitamin D toxicity symptoms include feelings of weakness or fatigue and sleepiness. Some people show signs of confusion. More serious symptoms could affect the heart and a few people have arrhythmias. Calcium build-up can also lead to conditions like kidney and bladder stones. People may feel the need to drink more and they may have to urinate more frequently, too.
Diagnosis of vitamin D toxicity is usually easily made if a physician inquires about use of supplements. In most cases, people do not get this condition from consuming foods that are fortified with vitamin D because they contain low amounts of the supplement. If people have been overusing this vitamin, they should bring it to the physician’s attention when they see a doctor for symptoms like those listed above. Doctors may do an exam to look for complications like kidney stones, and they usually check blood serum levels to look for hypercalcemia, which helps to confirm diagnosis.
There are several treatments for this condition, and treatment type may depend on the severity of the toxicity. In all cases, doctors would recommend discontinuing supplementation. People would also need to pursue a low calcium diet until calcium levels normalize. Sometimes doctors use intravenous fluids to lower calcium levels, and if the condition is severe enough, it may warrant hospitalization and various medications which can address hypercalcemia faster. Since vitamin D toxicity can lead to things like kidney stones, additional treatment might be required.
Many recent studies suggest a number of people suffer from vitamin D deficiency, which can create other problems like low calcium levels that can contribute to osteoporosis. The fact that some people have vitamin D toxicity, while others suffer from deficiency suggests it is very important to get enough, but not too much, of this vitamin. If people are unsure of how much they need, getting advice from a physician is sound practice.